Oklahoma, 2018

Wildfire in Oklahoma, March 6, 2018

March 6, 2018 · NWS OUN · 2 events in 2 counties and zones

Grass fires burned approximately 488 acres in Roger Mills county and 1010 acres in Woods county on the 6th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Grass fires burned approximately 488 acres in Roger Mills county and 1010 acres in Woods county on the 6th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 6, 11:26 AM CST, 34 minutes earlier.

Area forecast discussion, Mar 6, 11:26 AM CST, 34 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1126 AM CST Tue Mar 6 2018

.DISCUSSION...
18Z TAF discussion follows.

&&

.AVIATION...
Very strong, gusty winds(gusts of 40 to 50 mph likely at
GAG/WWR/PNC/OKC/OUN), will continue through the afternoon hours
before diminishing quickly around 00Z. Wind are expected to then
remain light through remainder of forecast. Otherwise, VFR
conditions to continue.

&&

.PREV DISCUSSION... /issued 540 AM CST Tue Mar 6 2018/

DISCUSSION...
The 12Z aviation discussion follows....

AVIATION...
Winds are already increasing a short distance above ground level
early this morning. Winds, as indicated by the higher-resolution
models, are already running close to 40 kt a couple thousand feet
AGL along the Kansas border. With relatively light winds at the
surface, some significant low-level wind shear is possible,
mainly in northern Oklahoma. After sunrise, vertical mixing will
reduce the shear, but will cause a substantial increase in surface
winds. As an upper-level system approaches from the north, it
will further cause increasing surface winds, again mainly across
the northern 2/3 or so of Oklahoma. Very strong winds (gusting to
near 50 kt) are possible between KWWR and KPNC this afternoon.
Winds should diminish fairly quickly toward sunset, then remain
nearly steady overnight.

Otherwise, expect more or less clear skies through the period with
no anticipated visibility restrictions (although with this much
wind, localized areas of blowing dust will be a possibility, along
with smoke near any grass fires).

CmS

PREV DISCUSSION... /issued 300 AM CST Tue Mar 6 2018/

DISCUSSION...
A strong upper-level low over the Midwest will combine with
approaching surface high pressure (from the northwest) to provide
very strong winds across the central and southern Plains this
afternoon and early evening. Wind speeds will approach High Wind
Warning criteria this afternoon along the Kansas border (and there
are such warnings north of the border), with gradually decreasing
wind speeds to the south. We have made only a very minor
adjustment to the existing Wind Advisory (added Garvin County).

In addition to the strong winds, it will be extremely dry over
most of Oklahoma and north Texas. We have expanded the Red Flag
Warning to cover the remainder of the counties in our forecast
area that are in Oklahoma. It appears that winds will not be quite
strong enough to justify a RFW in our Texas counties.

Everything calms down tonight, and after a chilly morning
Wednesday, the rest of the week should be mild and dry...with
relatively light winds.

Scattered showers, and perhaps a few thunderstorms, are possible
Saturday night, and again on Monday, but details are still
sketchy, since the medium-range models are not in very good
agreement that far out.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  59  28  53  31 /   0   0   0   0
Hobart OK         61  26  56  33 /   0   0   0   0
Wichita Falls TX  63  30  57  35 /   0   0   0   0
Gage OK           56  24  56  30 /   0   0   0   0
Ponca City OK     55  25  52  26 /   0   0   0   0
Durant OK         63  32  54  35 /   0   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Red Flag Warning until 7 PM CST this evening for OKZ004>048-
     050>052.

     Wind Advisory until 7 PM CST this evening for OKZ004>031-034-035-
     038-040.

TX...None.
&&

30/26/30
Hazardous weather outlook, Mar 6, 5:03 AM CST, 6 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
503 AM CST Tue Mar 6 2018

OKZ004>048-050>052-TXZ083>090-071115-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
503 AM CST Tue Mar 6 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western
north Texas.

.DAY ONE...Today and Tonight...

.Fire Weather...
Elevated to extreme fire weather conditions can be expected
today across Oklahoma and north Texas due to strong winds and
low humidity. A Red Flag Warning is in effect between 11 am and
7 pm today across Oklahoma.

.Strong Winds...
Wind gusts of 40 to 55 mph from the northwest can be
expected today, mainly during the afternoon hours across
northern Oklahoma. A Wind Advisory is in effect between 11 am
and 7 pm today north of a Hollis to Pauls Valley to
Seminole line.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Fire Weather...
Elevated fire weather conditions may continue Wednesday through
early next week, mainly across western Oklahoma and western north
Texas, due to dry and breezy conditions.

.Thunderstorms...
Thunderstorm chances may return Friday night through Saturday
night, mainly across the eastern half of Oklahoma.
Severe thunderstorm potential appears to be low.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

MBS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Roger Mills

When
March 6, 12:00 PM CST to 9:00 PM CST
Where
Roger Mills forecast zone
Reported by
Park/Forest Service
Coordinates
35.688, -99.696 (the zone’s center; the record gives no point)

Wildfire, Woods

When
March 6, 12:00 PM CST to 9:00 PM CST
Where
Woods forecast zone
Reported by
Park/Forest Service
Coordinates
36.767, -98.865 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 743481, 743482.